Can I smoke while being on treatment for siezures?
Q: I am 18 years old. I have general tonic clonic seizures. I have had 3 of them in a span of 4 years. One being due to an accident. In all situations the MRI and CAT scans were normal. I am under medication of Tegrital and will stay on it for the next 3 years. Is smoking is safe under this medication. Is it a cause for the seizures? What are the side effects of Tegrital?
A:Seizures can be triggered by smoke, cough etc. Hence smoking must be avoided. Currently, the drug of choice for generalised tonic clonic seizures is valproic acid (sodium valproate), followed by lamotrigine, phenytoin and then carbamazepine (Tegrital). Ever since the launch of other medicines, carbamazepine is not much in vogue due to its many adverse effects and interactions with a huge number of other medicines commonly in use. Surprisingly one of its side effects is that it can trigger seizures! It is also preferable to take slow/controlled release preparations so that effective blood levels are maintained and frequent dosing is not required. In the case of valproic acid, slow/controlled release formulation is sold under the trade name of Valcontin 200/500mg, which can be taken once daily. MRI or CT scan (one is adequate) is required only once initially to exclude any organic cause in the brain. Subsequently only EEG is indicated.